Minnesota, 2008

Blizzard in Minnesota, April 25, 2008

April 25, 2008 · NWS FGF · 3 events in 3 counties and zones

An unusual late April winter storm hit the Northern Plains and Upper Midwest Friday (25th) and Saturday (26th). A low pressure system pushed northeast across Iowa Friday into Wisconsin Saturday.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An unusual late April winter storm hit the Northern Plains and Upper Midwest Friday (25th) and Saturday (26th). A low pressure system pushed northeast across Iowa Friday into Wisconsin Saturday. The storm blanketed much of far southeastern North Dakota and North and West Central Minnesota with more than 8 inches of snow. An area near Wahpeton, ND and Fergus Falls, MN got more than 12 inches. Gusty northerly winds produced blizzard and near blizzard conditions across West Central Minnesota, resulting in the closure of parts of Interstate 94 Saturday morning between Alexandria and Moorhead, MN. Travel was not advised in many other areas as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 25, 2:00 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 25, 2:00 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
300 PM CDT FRI APR 25 2008

.SHORT TERM...
THE MAIN CHALLENGE WILL BE THE LATE SEASON HEAVY SNOW EVENT INTO
SATURDAY MORNING. WE WILL ISSUE A BLIZZARD WARNING FOR WILKIN/RICHLAND/WESTERN
OTTERTAIL AND GRANT COUNTIES TONIGHT. MODELS IN GOOD OVERALL AGREEMENT
WITH THE SLIGHTLY FURTHER NORTH AND WEST GFS.

FOR TONIGHT...HEAVY SNOW WILL CONTINUE IN AN AREA OF MID LEVEL
FGEN/COUPLED JET AND ISENTROPIC LIFT. WINDS WILL ALSO GUST OVER 40
MPH IN THE RED RIVER VALLEY...SO WHEN SNOW COUPLES WITH STRONG
WINDS BLIZZARD CONDITIONS POSSIBLE IN THE SOUTH VALLEY. THE SNOW WILL
ALSO BE BANDED...WITH LOCAL INTENSE AND HEAVY ACCUMULATIOS. EXPECT
SOME AREAS TO RECEIVE IN EXCESS OF ONE FOOT OF SNOW IN THE WARNED
AREAS.

ON SAT...SNOW WILL TAPER OFF TO THE EAST AND A COLD DAY EXPECTED
IN ALL AREAS.

FOR SUN...ANOTHER WEAK SHORTWAVE WILL ROTATE THROUGH NW FLOW ALOFT
AND BRING THE CHANCE FOR RAIN/SNOW SHOWERS W/ TEMPS STILL WELL
BELOW NORMAL.

BY MONDAY...A DRYING COLUMN SHOULD MEAN AT LEAST SOME INSOLATION
AND TEMPS A BIT WARMER THAN RECENT DAYS...ALTHOUGH STILL BELOW NORMAL.

.LONG TERM (THUR-SUN)...

MAJOR MODEL GUIDANCE IN AGREEMENT WITH MAINLY DRY FORECAST FOR
THE EXTENDED PERIOD WITH EC AND GFS DEPICTING UPPER RIDGE OVER
FORECAST AREA MOST OF THE TIME. MOISTURE ASSOCIATED WITH UPPER
LOW MOVING ASHORE OF THE PACIFIC NORTHWEST MID WEEK SHOULD
REMAIN WEST OF THE AREA...HELD BACK BY RIDGES INFLUENCE. KEPT
SLIGHT POPS IN FORECAST MAINLY WED/THUR FOR SAKE OF CONSISTENCY
AND SURROUNDING OFFICE COORDINATION. TEMPERATURES LOOK TO BE A
SHADE BELOW NORMAL THROUGH THIS TIME WITH HIGHS IN THE 50S.

&&

.AVIATION...

MVFR CIGS HOLDING IN THROUGH THE OUTLOOK PERIOD...WITH -SN ARRIVING
LATE THIS AFTERNOON AND THIS EVENING FROM THE VALLEY ON EAST.
SNOW IMPACT WILL BE FELT THE MOST AT KBJI IN TERMS OF INTENSITY AND
DURATION WITH LOWERED VISIBILITIES AND SOME IFR CIGS. BLSN MAY BE
CONCERN AS WELL WITH WINDS GUSTING ABOVE 20 KTS...CAN BE ADDED TO
KBJI TAF LATER IF WARRANTED.

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY UNTIL 7 AM CDT SATURDAY FOR NDZ030-039-
     049-052.

     BLIZZARD WARNING UNTIL 7 AM CDT SATURDAY FOR NDZ053.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR NDZ008-016-
     026>029-038-054.

MN...WINTER WEATHER ADVISORY UNTIL 7 AM CDT SATURDAY FOR MNZ001-002-
     005-008-013-014.

     WINTER STORM WARNING UNTIL 7 AM CDT SATURDAY FOR MNZ003-015-022-
     027-028-031-032.

     BLIZZARD WARNING UNTIL 7 AM CDT SATURDAY FOR MNZ029-030-040.

     WINTER STORM WARNING UNTIL 1 PM CDT SATURDAY FOR MNZ006-009-016-
     017-023-024.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR MNZ004-007.

&&

DK/WJB
Hazardous weather outlook, Apr 25, 1:07 PM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
207 PM CDT FRI APR 25 2008

MNZ003-006-009-015>017-022>024-027>032-040-NDZ053-261915-
CLAY-LAKE OF THE WOODS-NORTH BELTRAMI-EAST POLK-NORTH CLEARWATER-
SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-
EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
RICHLAND-
207 PM CDT FRI APR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM CDT SATURDAY...

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR THIS AFTERNOON INTO EARLY
SATURDAY MORNING. STORM TOTAL ACCUMULATIONS OF 6 TO 12 INCHES IS
EXPECTED WITH LOCALLY HEAVIER AMOUNTS. THE GREATEST SNOW AMOUNTS
ARE EXPECTED IN A FAIRLY NARROW BAND FROM BAUDETTE TO BEMIDJI TO
DETROIT LAKES AND BRECKENRIDGE. WIND GUSTS OF UP TO 40 MPH WILL
CAUSE BLOWING AND DRIFTING CONDITIONS. MOTORISTS ARE URGED TO HAVE
AN EMERGENCY KIT IN THEIR VEHICLE IF THEY MUST TRAVEL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL TAPER OFF DURING THE DAY AS THE LOW PRESSURE SYSTEM
MOVES INTO SOUTHERN ONTARIO.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

MNZ001-002-005-008-013-014-NDZ030-039-049-052-261915-
WEST POLK-NORMAN-ROSEAU-EAST MARSHALL-PENNINGTON-RED LAKE-TRAILL-
CASS-RANSOM-SARGENT-
207 PM CDT FRI APR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM CDT SATURDAY...

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL FALL MODERATELY AT TIMES THIS AFTERNOON INTO TONIGHT
DEPOSITING AMOUNTS BETWEEN 2 AND 5 INCHES. AREAS WEST OF A THIEF
RIVER FALLS TO ADA TO LISBON LINE WILL SEE LESSER AMOUNTS OF
SNOW. WINDS WILL INCREASE WITH GUSTS UP TO 40 MPH THIS EVENING AND
TONIGHT CAUSING BLOWING AND DRIFTING SNOW...WITH VISIBILITIES
REDUCED TO AS LITTLE AS ONE HALF MILE AT TIMES. THE CONDITIONS
WILL MAKE TRAVEL HAZARDOUS AND PERSONS SHOULD EXERCISE CAUTION
WHEN TRAVELING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL TAPER OFF DURING THE DAY AS THE LOW PRESSURE SYSTEM
MOVES INTO SOUTHERN ONTARIO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE REQUESTED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

MNZ004-007-NDZ006>008-014>016-024-026>029-038-054-261915-
KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-BARNES-
WESTERN WALSH COUNTY-
207 PM CDT FRI APR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

...WIND ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLOW MOVING STORM SYSTEM WILL INTENSIFY AND MOVE ACROSS
MINNESOTA THIS AFTERNOON AND TONIGHT. WITH THE SYSTEM...STRONG
NORTHERLY WINDS FROM 25 TO 35 MPH WITH GUSTS AS HIGH AS 45 MPH
WILL OCCUR ACROSS PORTIONS OF EASTERN NORTH DAKOTA...AS WELL AS
NORTHWEST AND WEST CENTRAL MINNESOTA. PERSONS SHOULD EXERCISE
CAUTION WHEN TRAVELING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HOPKINS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 blizzard. Local standard time, as filed.

Blizzard, Wilkin

When
April 25, 4:30 PM CST to 8:33 PM CST
Where
Wilkin forecast zone
Reported by
ASOS
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Blizzard, West Otter Tail

When
April 25, 4:30 PM CST to 8:33 PM CST
Where
West Otter Tail forecast zone
Reported by
ASOS
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Blizzard, Grant

When
April 25, 4:30 PM CST to 8:33 PM CST
Where
Grant forecast zone
Reported by
ASOS
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96108, 96111, 96114.